By the same authors

From the same journal

A stability analysis of the power-law steady state of marine size spectra

Research output: Contribution to journalArticlepeer-review



Publication details

JournalJournal of Mathematical Biology
DateE-pub ahead of print - 14 Dec 2010
DatePublished (current) - 1 Oct 2011
Issue number4
Number of pages21
Pages (from-to)779-799
Early online date14/12/10
Original languageEnglish


This paper investigates the stability of the power-law steady state often observed in marine ecosystems. Three dynamical systems are considered, describing the abundance of organisms as a function of body mass and time: a "jump-growth" equation, a first order approximation which is the widely used McKendrick-von Foerster equation, and a second order approximation which is the McKendrick-von Foerster equation with a diffusion term. All of these yield a power-law steady state. Under certain constraints on the parameters a mathematical analysis yields an eigenvalue spectrum for the linearised evolution operator, from which the stability properties of the steady state can be inferred. It is shown analytically that the steady state of the McKendrick-von Foerster equation without the diffusion term is always unstable. Furthermore, numerical plots show that eigenvalue spectra of the McKendrick-von Foerster equation with diffusion give a good approximation to those of the jump-growth equation. The steady state is more likely to be stable with a low preferred predator : prey mass ratio, a large diet breadth and a high feeding efficiency.

    Research areas

  • Mathematical Biology

Discover related content

Find related publications, people, projects, datasets and more using interactive charts.

View graph of relations